PV and repeated infections: Hi everybody. I have... - MPN Voice

MPN Voice

6,138 members8,348 posts

PV and repeated infections

Splb3317
Splb3317

Hi everybody. I have had PV for nearly 4 years and been on HU for 18 months. My bloods are under control. I take 500 mgs HU Monday to Friday and have no problems with it. BUT, my problem is that I have repeated infections of cystitis (which is not too bad) but cellulitis on the side of my leg, which is painful and frightening when at its height. It varies between the left or right leg. I have tried various antibiotics. Flucloxicillin is the most effective but gives me awful diarrhoea. My last episode of cellulitis was over the Easter weekend, so I called the out of hours GP on Easter Sunday and he gave me a prescription of low dose Fluclox and another plain penicillin. I am on my final day of the course today and the infection is almost clear. But yesterday, I was with my GP to make sure that the cystitis which started before the cellulitis a couple of weeks ago, had cleared. - It had.

This post is a real ramble and I apologise, but I just wanted to give the picture of these repeated infections and ask if anyone else has the same. It is almost certainly the hydroxycarbamide that is reducing my resistance to infection. I have asked the haemo and my GP if they see any solution to this and there seems to be no answer other than to eat well.

Can anyone tell me if they have a similar problem with infections like this.. If so, do you have any ideas about controlling them? If it is HU that is the culprit here, should I be asking my haemo about one of the other drugs. Is Interferon better? My haemo is lovely and very knowledgeable and will probably say the my present drug is achieving the required results. But I get very fed up, and my poor GP must want to run when she sees me coming through the door YET AGAIN! I have to say that some days, when the cellulitis is really bad and is slow to respond to the antibiotics, I fear that I will end up in hospital having antibiotics intravenously. That hasn't happened, and I know that these issues of mine are minuscule compared to some of the issues that many of you have. But any experience or advice would be so appreciated. Thanks

Sandra

10 Replies
oldestnewest

You poor thing, these troubles have an enormous impact on your life. As for rambling on . You are not. Finding a solution to all you are going through is important. Unfortunately I don’t have any answers. The only thing I might possibly do if in your position apart from changing meds is seek help with my diet.

Maybe seeing a nutritionist. One such person posted on here not long ago.

Good luck and best wishes

yes, same problem with cellulitis. Am not convinced it's linked to hu, at least in my case. Have reduced incidence by not wearing anything tight on lower legs incl wellies, tights, socks. good luck

Splb3317
Splb3317 in reply to jane13

Thanks Jane. Yes, I try to wear loose socks etc. I never wear tights unless with a frock. Mostly, I'm in jeans or other loose fitting trousers. I'll buy some more socks. I never had a problem with all these infections before the HU, but t he consequences of not taking it could be much worse than these infections. Wyebird's idea of looking at nutrition might be worth exploring further. Thank you for that Wyebird. Anyway, today is 1st day off last round of antibiotics. How long till he next course, I wonder!!

Sandra

Hi Sandra,I have had continual sinus and chest trouble since last December,really wearing me out..anti -biotics,inhalers..nothing is helping.I think it is our maladie and lack of immunity to any bug floating around hitting our weak spots,tights are murder too for burning toes,taken to silk long johns and alpaca socks for that,can't wait to free feet in warm sunshine.Hope you and the others soon feel better.Sally

Splb3317
Splb3317 in reply to Inca

Hi Sally. It's nice to hear from you again. I hope you soon feel better.

I hope your dogs and horses are well (and not prone to repeated infections). Yes, I bought some silk socks, but sadly, they quickly developed a hole in one of them. I'll definitely be searching for loose, comfortable hosiery.

Kind regards,

Sandra

Inca
Inca in reply to Splb3317

Try Perilla socks,honestly they are really kind on feet,there are the ones that come up to the knee.....not sure what else they do in hosiery ,my daughter bought me several pairs for Xmas,they are on line,an English company.,been a relief for my feet and legs.Wishing you well,hope the weather picks up soon,I know how awful it has been from daughter in Wiltshire......yes my dogs and the old mares are full of health....much better than me and hubby!!!!Sally

Splb3317
Splb3317 in reply to Inca

Thanks Sally. I'll definitely try to gt those socks.

Sandra

perilla.co.uk Sandra and info@ perilla.co.uk,sure you will find them excellent. Sally

Mazcd
MazcdAdministrator

Hi Sandra, I am sorry to hear about your repeated infections, it isn't very nice. Perhaps you should discuss with your GP about being referred to a urologist to make sure everything is ok with your bladder, it can be too easy to blame these things on hydroxy when it could be something else so it is always best to check, and likewise with the cellulitis, discuss whether or not changing the hydroxy might help. Best wishes, Maz

Splb3317
Splb3317 in reply to Mazcd

Hi Maz

Thanks for your reply. Yes, my GP was on to the possibility of possible bladder problems. As soon as I finished the course of antibiotics, he asked for another urine sample to, as he put it " make sure there was nothing sinister happening in the bladder". The second sample was absolutely clear, so he was quite happy. Clearly, I'll keep an eye on it and ask for a referral if I'm not happy. For the moment, the infections are just annoying, and the cellulitis, frightening at times. The HU is keeping my bloods in check, and as I have no side effects, except, possibly, this effect on my immune system, I suppose it's "better the devil you know!"

In the past, before my PV, I took something called D Manose, to prevent cystitis. I think it helped, but it was a long time ago. Perhaps I'll give it another try.

Thank you, and all the others who have replied, for your helpful ideas. I'm sure I'll be in touch again.

Kind regards, Sandra

You may also like...